South Dakota, 2016Hail and Damaging Winds in South Dakota, June 3, 2016
June 3, 2016 · NWS FSD · 5 events in 4 counties and zones
Thunderstorms produced large hail and damaging winds in Kingsbury, Lake, Brookings, and Moody Counties in east central South Dakota during the afternoon of June 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail and damaging winds in Kingsbury, Lake, Brookings, and Moody Counties in east central South Dakota during the afternoon of June 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 3, 1:41 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 3, 1:41 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
241 PM CDT FRI JUN 3 2016
.SHORT TERM...(This evening through Saturday)
Issued at 242 PM CDT Fri Jun 3 2016
Showers and thunderstorms will be the main concern through late
evening. Two areas of potential development are expected to occur.
The first is across northwest Iowa in the vicinity of a warm
front/outflow boundary from this mornings MCS. While the shear in
this area is fairly nicely balanced...directional shear in the low
levels is lacking a bit with surface winds from the southwest. Not
to mention that as the environment heats up drier air aloft is
advecting in, which is in turn diminishing instability and aiding in
strengthening the cap. So, do not expect this area to have much if
any severe weather with it.
The other more favorable location will be across central into east
central South Dakota mainly along and north of Interstate 90. A
fairly strong cold pool aloft was settling into northeast South
Dakota this afternoon with thunderstorms firing in the vicinity of
the cold air advection aloft and the surface cold front/dry line.
Lapse rates aloft are driving better instability in this area but
CAPE is still only running about 1000 to 1500 j/kg. Shear is also a
bit lackluster in this area likely as a result of a worked over
environment from the earlier MCS. However with 1500 j/kg CAPE and
a nice dry layer below about 800mb, there will be a threat for wind
gusts of 60 to 70 mph in the strongest storms.
Cold air aloft west of eastern MN upper low, with ample low level
moisture and some mid level moisture will support generally light
showers Saturday, mainly east if the James River. activity should
peak with daytime heating, although a few showers are possible in
the early morning. Instability looks marginal but will continue to
carry isolated thunder. Wind fields in the cool advection pattern
will not support great coverage or much rain, so will bump up pops a
little for the fairly shallow instability but leave them at chance,
while going with the low qpf. High temperatures Saturday still look
on the cool side of guidance given expected cloud cover, with highs
mostly 70 to 75.
.LONG TERM...(Saturday night through Friday)
Issued at 242 PM CDT Fri Jun 3 2016
A few light showers may linger into early Saturday evening,
otherwise skies should steadily clear Saturday night and stay
mostly clear Sunday through at least Tuesday. The only question
here is another short wave rotating southeast through the western
Great Lakes Monday. This wave should stay northeast of the area and
do not see much moisture available so expect that this wave will
bring nothing much; just a little cooling from Monday to Tuesday
with highs slipping only a bit through the 70s.
Wednesday through Friday should bring a warming trend and a
developing southerly low level flow to help bring it. Low level
moisture and instability will slowly increase, but do not see much
upper support or focus for the development of storms. Will go with
the guidance very marginal slight chance for parts of these
periods, for I cannot really argue with the spotty 15 to 20 percent
pops, but between the marginal nature of any threat and the timing
problems that far ahead, would not mind seeing the mention
threshold raised a little for the extended period. In any event,
it looks like we will be headed for our best taste of summer so far,
with hgihs into the 80s area wide late in the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Jun 3 2016
VFR ceiling and visibility conditions through the period. However
scattered showers and thunderstorms will remain likely through
about 3z this evening. Within the stronger thunderstorms short
lived MVFR conditions will be possible.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jun 3, 2:46 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT FRI JUN 3 2016
SDZ050-052-057-058-063-064-068-042100-
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
346 PM CDT FRI JUN 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THE
REST OF THIS AFTERNOON. STORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001-MNZ071-097-098-SDZ038>040-053>056-059>062-065>067-069-
042100-
LYON IA-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-
SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-YANKTON-
346 PM CDT FRI JUN 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THIS AFTERNOON
AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST
STORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN UNTIL 8 PM.
IAZ002-003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013-
014-SDZ070-071-042100-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
DIXON-DAKOTA-CLAY SD-UNION-
346 PM CDT FRI JUN 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST
CELLS PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS AND 60 MPH
WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 8 PM.
Hail, Kingsbury
- When
- June 3, 3:35 PM CST
- Where
- Kingsbury County, 2.81 mi N of Hetland
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.410, -97.220
Large hail covered the ground. Damage to young crops was suspected, but the amount of crop damage was not known.
Hail, Brookings
- When
- June 3, 3:55 PM CST
- Where
- Brookings County, 5.22 mi NNW of Ahnberg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.370, -97.090
Thunderstorm Wind, Brookings
- When
- June 3, 3:57 PM CST
- Where
- Brookings County, 1.47 mi SSW of Volga
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.300, -96.930
Thunderstorm winds caused tree damage, including one large tree blown down which blocked a road.
Hail, Lake
- When
- June 3, 4:14 PM CST
- Where
- Lake County, 5.62 mi ESE of Nunda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.150, -96.910
Thunderstorm Wind, Moody
- When
- June 3, 4:50 PM CST
- Where
- Moody County, 4.93 mi ESE of Flandreau
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -96.490
Thunderstorm winds caused tree damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 3 to 8, 201610 deaths · 1 event
- Flash Flooding in Texas, June 3 to 4, 20161 death · 7 events
- Excessive Heat in Arizona, June 3 to 6, 201614 injured · 7 events
- Flash Flooding in Tennessee, June 3, 2016$1.5 million · 2 events
- Hail and Damaging Wind in Kansas, June 3, 2016$590,000 · 1.75 in hail · 8 events
- Tornado in Minnesota, June 3, 2016$500,000 · EF0 · 3 events
- Flash Flooding in Pennsylvania, June 3, 2016$310,000 · 3 events
- Flood and Heavy Rain in Virginia, June 3 to 4, 20169 events
- Damaging Winds in Wisconsin, June 3, 2016$13,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 3, 20160.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, June 3, 2016$6,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 3, 2016$10,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639269, 639270, 639271, 639272, 639273.